Pulse Propagation in Straight and Curved Beams—Theory and Experiment

[+] Author and Article Information
F. B. Crowley, J. W. Phillips, C. E. Taylor

Department of Theoretical and Applied Mechanics, University of Illinois at Urbana-Champaign, Urbana, Ill.

J. Appl. Mech 41(1), 71-76 (Mar 01, 1974) (6 pages) doi:10.1115/1.3423274 History: Received August 01, 1972; Revised June 01, 1973; Online July 12, 2010


The equations from Morley’s one-dimensional theory governing the motion of a curved beam subjected to an arbitrary pulse are solved numerically using the method of characteristics. Propagation of initially longitudinal pulses in beam assemblages with both straight and curved sections is investigated. Simulated isochromatic fringe patterns are constructed by a Calcomp plotter and are compared with actual photoelastic patterns. Remarkably good agreement is found between theory and experiment in all the cases investigated. It is concluded that Morley’s theory can be applied to pulse propagation problems of the type investigated.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In